Alert archive / Virginia / Freeze Warnings in 2005
Freeze Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Oct 24, 2005, 3:19 PM EDT for Mercer County, Monroe County, Summers County, West Virginia; 16 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Oct 24, 2005, 8:00 PM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2005, 3:19 PM EDT (19:19 UTC)
- In effect from
- Oct 24, 2005, 8:00 PM EDT
- Expired
- Oct 25, 2005, 9:00 AM EDT
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
All 22 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 241919 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 319 PM EDT MON OCT 24 2005 ...FREEZING TEMPERATURES ARRIVE OVERNIGHT... .OUR FIRST TRUE COLD BLAST ARRIVED MONDAY AFTERNOON BEHIND A COLD FRONT. TEMPERATURES WILL DROP INTO THE UPPER 20S TO LOWER 30S TONIGHT ACROSS THE MOUNTAINS RESULTING IN A FREEZE. NCZ001-002-018-VAZ007-009>020-WVZ042>045-250330- /X.NEW.KRNK.FZ.W.0004.051025T0000Z-051025T1300Z/ ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...BLUEFIELD...HINTON... UNION...LEWISBURG 319 PM EDT MON OCT 24 2005 ...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EDT TUESDAY... EXPECT TEMPERATURES IN THE UPPER 20S TO LOWER 30S ACROSS THE MOUNTAINS TONIGHT. THIS WILL END THE FALL AGRICULTURAL GROWING SEASON AND THE FROST AND FREEZE PROGRAM UNTIL THE SPRING OF 2006 FOR THE MOUNTAINS. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ 05
1 follow-up statement
000 WWUS71 KRNK 250208 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1008 PM EDT MON OCT 24 2005 ...FREEZING TEMPERATURES LIKELY OVERNIGHT INTO EARLY TUESDAY... .COLDER AIR WILL CONTINUE TO FILTER INTO THE AREA TONIGHT RESULTING IN OVERNIGHT LOW TEMPERATURES FALLING BELOW FREEZING IN SPOTS. NCZ001-002-018-VAZ007-009>020-WVZ042>045-251130- /X.CON.KRNK.FZ.W.0004.000000T0000Z-051025T1300Z/ ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...BLUEFIELD...HINTON... UNION...LEWISBURG 1008 PM EDT MON OCT 24 2005 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY... TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S TO LOWER 30S ACROSS THE MOUNTAINS OVERNIGHT. THIS WILL END THE FALL AGRICULTURAL GROWING SEASON AND THE FROST AND FREEZE PROGRAM UNTIL THE SPRING OF 2006 FOR THE MOUNTAINS. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Oct 24, 2:58 PM EDT, 21 minutes earlier.
Area forecast discussion, Oct 24, 2:58 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT MON OCT 24 2005
.SHORT TERM (TONIGHT-TUESDAY)...
EYE OF WILMA EMERGES INTO THE ATLANTIC OCEAN. AT 1 PM
EDT...1700Z...THE CENTER OF HURRICANE WILMA WAS LOCATED NEAR
LATITUDE 27.3 NORTH... LONGITUDE 79.2 WEST OR ABOUT 65 MILES
NORTHEAST OF WEST PALM BEACH FLORIDA. WILMA IS MOVING TOWARD THE
NORTHEAST NEAR 25 MPH. A CONTINUED INCREASE IN FORWARD SPEED IS
EXPECTED DURING THE NEXT 24 HOURS. SHE WILL CONTINUE MOVING AWAY
FROM THE EAST COAST OF THE SOUTHERN FLORIDA PENINSULA THIS AFTERNOON
AND TONIGHT. SEE TPC FOR THE LATEST WARNINGS AND STATEMENTS.
COLD FRONT WILL CONTINUE TO PUSH EAST ACROSS THE AREA. KFCX 88D
SHOWED PERSISTENT BANDS OF MOISTURE IN THE WEST. REPORTS OF RAIN
...SNOW AND SLEET MIXTURE IN THE HIGHER ELEVATIONS. LIGHT
ACCUMULATION OF AROUND INCH REPORTED IN WESTERN GREENBRIER COUNTY OF
WEST VIRGINIA. WILL BE ISSUING A FREEZE WARNING FOR THE WESTERN
MOUNTAINS WHERE LOW TEMPERATURES WILL DROP INTO THE UPPER 2OS AND
LOWER 30S. WILL KEEP BEST CHANCES OF PCPN IN THE WEST AND NORTHWEST
TONIGHT. FOR TOMORROW...UPSLOPE WEST FLOW WILL HOLD PLENTY OF CLOUDS
AND CONTINUED CHC OF PCPN IN THE WEST. ELECTED TO ADD SOME LIGHT
SNOW ACCUMULATION TO NORTHWEST SLOPES. LOWERED MAX TEMPERATURES
ON TUESDAY CLOSE TO MOS VALUES.
&&
.LONG TERM (TUESDAY THROUGH MONDAY)...
TUE NIGHT-WED NIGHT...
WE WILL SEE THE MAIN UPPER LOW LIFT NORTHEAST TO THE MID ATLANTIC
COAST TUE NIGHT. PIECE OF VORT ROTATES SOUTHEAST ACROSS THE SRN
APPALACHIANS DURING THIS TIME...KEEPING RAIN AND SNOW SHOWERS ACROSS
THE MOUNTAINS...ESPECIALLY THE UPSLOPE OF GREENBRIER COUNTY. MOST
LOCATIONS WILL SEE LITTLE IF ANY ACCUMULATION THANKS TO GROUND TEMPS
STAYING WARM FOR NOW. HOWEVER...HIGHER ELEVATIONS...AND WRN
GREENBRIER COULD SEE AN INCH OR SO...ON GRASSY SURFACES. PRESSURE
RISES IN 6 HOURS WILL BE IN THE 3 TO 5 MB RANGE...ALTHOUGH 8H WINDS
ARE NOT TOO STRONG. WILL HAVE GUSTY WINDS THROUGH WEDNESDAY.
LINGERING SCATTERED RA/SN SHOWERS INTO WEDNESDAY MORNING IN THE
WEST...DRYING OUT BY WED NIGHT WITH HIGH PRESSURE MOVING IN FROM THE
TN VLY. COLDER THAN NORMAL TEMPS.
THU-MON...
THE AREA WILL REMAIN IN A LONG WAVE TROUGH THROUGH MOST OF THIS
PERIOD. A CLOSED LOW OVER THE MIDWEST WILL SLOWLY SHIFT SOUTH AND
THEN EAST THROUGH SATURDAY TO THE CENTRAL APPALACHIANS. SURFACE
CYCLOGENESIS OCCURS ALONG THE NC/SC COAST BY SATURDAY WITH THIS LOW
TAKING A PATH NNE EAST OF THE COAST. THE UPPER LOW MOVES OFF THE MID
ATLANTIC COAST BY SUNDAY NIGHT. DURING THIS TIME EXPECT THE CHANCE
FOR RAIN AND SNOW SHOWERS...WITH THE SNOW MAINLY CONFINED TO THE
WESTERN FORECAST AREA. IT APPEARS THAT THE LOW OFF THE COAST WILL
STEAL MOST OF THE MOISTURE/PRECIP...SO WHAT WE GET WILL BE MAINLY
DRIVEN BY THE UPPER LOW. WE DRY OUT SUNDAY INTO MONDAY. BY
MONDAY...TEMPS SHOULD WARM CLOSE TO NORMAL.
&&
.AVIATION...
VFR AND MVFR WITH AREAS OF IFR/LIFR IN RAIN/SNOW AND FOG. LOW CLOUDS
WILL OBSCURE MOUNTAINS IN THE WEST. UPSLOPE FLOW WILL CONTINUE LOW
CLOUDS AND THREAT FOR PCPN ALONG THE WESTERN SLOPES IN THE
MOUNTAINS. A STRONG COLD FRONT WILL PUSH EAST ACROSS FA THIS
AFTERNOON AND TONIGHT. LARGE TEMPERATURE GRADIENT NOTED ACROSS
REGION FROM THE LOWER 30S IN WEST VIRGINIA TO NEAR 60 IN SOUTHSIDE.
RAIN AND SNOW SHOWERS ARE POSSIBLE ALONG THE COLD FRONT. A LIGHT SNOW
ACCUMULATION IS POSSIBLE IN THE ELEVATIONS ABOVE 3000 FT. THE BEST
CHANCE OF PCPN WILL BE IN THE WEST.
&&
.CLIMATE...
WE HAVE A FREEZE WARNING IN EFFECT FOR EVERYONE WEST OF THE BLUE
RIDGE...EXCLUDING THE ROANOKE AND SRN SHENANDOAH VALLEYS. THIS WILL
BE THE OFFICIAL END OF THE FROST/FREEZE PROGRAM FOR THE FALL FOR
THESE AREAS...WHERE A FREEZE OCCURS OR NOT. AREAS EAST OF THE
MOUNTAINS FROST/FREEZE PROGRAM RUNS UNTIL NOVEMBER 5TH.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WARNING FOR VAZ007-009>020 FROM 8 PM MONDAY TO 9 AM
TUESDAY.
NC...FREEZE WARNING FOR NCZ001-002-018 FROM 8 PM MONDAY TO 9 AM
TUESDAY.
WV...FREEZE WARNING FOR WVZ042>045 FROM 8 PM MONDAY TO 9 AM TUESDAY.
&&
07/05/07Hazardous weather outlook, Oct 24, 5:10 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 510 AM EDT MON OCT 24 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 510 AM EDT MON OCT 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Freeze Warnings in Virginia, 2005Freeze Warnings in West Virginia, 2005Freeze Warnings in North Carolina, 2005Every freeze warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.